Why has this red, itchy rash worsened despite treatment?
Case: A 10-year-old girl is brought for evaluation of an itchy, red, enlarging rash on the left eyelid. When the rash first appeared 4 weeks earlier, she presented to her pediatrician who prescribed a topical combination nystatin and triamcinolone acetonide cream. The mother applied the cream for 2 weeks and noted improvement in the redness initially; however, over the next 2 weeks, the lesion persisted and rapidly enlarged.
The 5-cm, well-demarcated, erythematous, annular, scaly plaque involves the entire left eyelid and extends onto the nasal bridge. Physical examination findings are otherwise normal.
Why did this rash persist and worsen despite treatment?
(Answer on next page.)
Answer: The patient has tinea faciei, which requires treatment with a topical allylamine or azole antifungal agent.
Potassium hydroxide examination of skin scrapings under microscopy revealed branching hyphae, confirming the diagnosis of tinea faciei.
Tinea faciei is a dermatophyte infection of the face that most commonly affects children. It is often misdiagnosed and may mimic other diseases, including eczema, contact dermatitis, bacterial and candidal infections, seborrheic dermatitis, psoriasis, and lupus.1
Inappropriate use of antifungals and corticosteroids (or a combination of these agents) frequently occurs when the diagnosis of a dermatophyte infection is unclear and can lead to treatment failure. Accurate diagnosis and knowledge of the agents used in combined preparations can improve treatment efficacy.
Use of topical corticosteroids in combination with antifungal agents is thought to reduce inflammation and related symptoms, such as itching. However, depending on the local immunologic effects and the duration and strength of the topical agent used, corticosteroid therapy may lead to exacerbation of infection and further invasion of the dermatophyte into surrounding hair follicles and dermis.2-4
Use of antifungals with a limited clinical spectrum, such as nystatin, can also lead to inadequate treatment. Nystatin, a polyene antifungal, is indicated only for the treatment of mucocutaneous candidiasis and, therefore, is not effective against dermatophyte infections.5 Topical allylamine and azole antifungal agents are the first-line treatment of localized dermatophyte infections, such as tinea faciei, tinea corporis, tinea cruris, and tinea pedis.6
In this case, the application of a combination topical corticosteroid and nystatin preparation was ineffective because neither agent is a primary therapeutic option for dermatophyte infection. Because of concern for deeper invasion into the hair follicle after use of the topical corticosteroid, this patient was treated with oral terbinafine, 125 mg daily for 3 weeks.
Unilateral Nature Key Clue to Dermatophyte Infection
KIRK BARBER, MD, FRCPC—Series Editor
Alberta Children’s Hospital
Drs Kuppalli and Wilson discuss a typical presentation that each of us should imprint on our memory banks. The unilateral nature is striking and is the most important clue that demands the consideration of a dermatophyte infection. The serpiginous border and the active periphery are the other morphologic features that separate this from other papulosquamous eruptions.
I share the authors’ concerns about the involvement of the eyebrow and lashes. To prevent scalp
infection, I would add ketoconazole shampoo for the patient and her family members.
The point that is not discussed is the origin of the infection, which is sometimes revealed by determining the exact dermatophyte by culture. In my experience, in an urban setting, it is a caged “rodent” at home or at school that is the source.